MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION ATRIUM ICAST COVERED STENT; PTFE COVERED STENT

ATRIUM MEDICAL CORPORATION ATRIUM ICAST COVERED STENT; PTFE COVERED STENT
Model Number 85419
Health Effect - Clinical Code No Information (3190)
Date of Event 03/31/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.Associated mdr: 1219977-2017-00050.
 
Event or Problem Description
The stent was deployed.The physician went to remove the catheter from a terumo destination 7fr 90 cm sheath and the catheter was stuck and would not come out over a rosen 0.035 x 260 cm wire.After roughly five minutes of trying to remove the catheter, the hub became separated from the catheter.
 
Additional Manufacturer Narrative
Engineering investigation: the returned device was disinfected and evaluated to determine the cause of the complaint.Upon inspection the manifold had become completely detached from the catheter shaft.The catheter shaft had been necked down to a smaller diameter prior to the manifold detaching.This necked down area was measured and found to be.048"in.The shaft diameter at this location is typically.071"in.The balloon had been deployed during the procedure and was folded down from being in the introducer sheath.To determine if the balloon had been ruptured during the procedure the balloon was inflated using a tuohy borst adapter and the distal tip of the guidewire lumen was clamped.The balloon was inflated to 12atm without any leaks.A review of recent validations indicates that the force required to pull a manifold off of a catheter is a minimum of 8lbs.The specification currently in place is 3.37lbs.In all cases the catheter shaft broke and not the adhesive bond.This was also the case in the returned device.The catheter shaft had necked down and broke at the beginning of the adhesive bond within the manifold.The introducer sheath used in the case was not returned.The details provided indicate that this was a very complex case where a minimum of 6 stents were used including an endo-graft.A full review of the catheter lot history records for the devices in question was performed.The records indicate that this lot of catheters passed atriums final lot qualification testing.This inspection requires that the catheter lot must pass the following: ability of the stent and delivery system to be passed through the labeled introducer sheath.Ability to deploy the stent at nominal pressure (8atm).Ability to withdraw the deflated balloon catheter back through the labeled introducer sheath ability of the delivery system to withstand 5 inflate/deflate cycles at the rated burst pressure (12atm) without leaks or failures.Balloon burst testing.The balloon must burst over the rated burst pressure specified on the label (12atm).Result: all quality inspection samples passed this final inspection without any non-conformances noted during the final lot qualification testing.Conclusion: based on the details of the event and the successful lot qualification test data, atrium can find no fault with the lot of stent delivery systems in question.There is a possibility that the balloon was not fully deflated or the introducer sheath used in the case was damaged due to the amount of devices passed through the sheath.Clinical evaluation: if a catheter cannot be withdrawn back into a sheath and part of the component breaks off it may cause a procedural delay.There are several possibilities that could cause a piece of the device to break off including excessive manipulation and force or catching the delivery catheter on a piece of calcification or another implanted device.Occasionally, the catheter will catch on a defect on a damaged introducer sheath the instructions for use (ifu) state to not force passage or withdrawal of the guide wire or delivery system is resistance is encountered.The ifu also instructs to deflate the balloon by pulling vacuum on the inflation device to its maximum volume for 40 seconds and to verify full balloon deflation via fluoroscopy before proceeding.

Brand Name
ATRIUM ICAST COVERED STENT
Common Device Name
PTFE COVERED STENT
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
5 wentworth drive
hudson NH 03051
MDR Report Key6464684
Report Number1219977-2017-00049
Device Sequence Number501451
Product Code JCT
UDI-Device Identifier00650862854190
UDI-Public00650862854190
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date12/09/2019
Device Model Number85419
Device Catalogue Number85419
Device Lot Number244943
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/13/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/01/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/06/2017
Supplement Report FDA Received Date05/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
C2 COOK SELECTION CATHETER; ROSEN GUIDEWIRE 0.035 X 260 CM; SPECTRANETICS QUICK CROSS EXCHANGE WIRE; TERUMO DESTINATION 7FR X 90 CM SHEATH
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR